New York, 2011Damaging Wind in New York, September 14, 2011
September 14, 2011 · NWS OKX · 1 event in 1 county or zone
An approaching cold front triggered an isolated severe thunderstorm in Orange County during the early morning hours of September 15, 2011.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered an isolated severe thunderstorm in Orange County during the early morning hours of September 15, 2011.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 14, 10:51 PM EST, 17 minutes earlier.
Area forecast discussion, Sep 14, 10:51 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1151 PM EDT WED SEP 14 2011
.SYNOPSIS...
A FRONT REMAINS NEARLY STATIONARY OVER THE TRI STATE AREA TONIGHT.
A STRONG COLD FRONT THEN PASSES THROUGH ON THURSDAY...WITH HIGH
PRESSURE BUILDING IN BEHIND IT THURSDAY NIGHT INTO EARLY NEXT
WEEK. THE HIGH MOVES OFFSHORE FROM TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AREA OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN NJ/EASTERN PA
WILL TRACK NE INTO THE LOWER HUDSON VALLEY THROUGH 2AM. STILL HAVE
DECENT SFC BASED INSTABILITY AS WELL AS ELEVATED INSTABILITY
ACROSS THE AREA...SO SEE NO REASON WHY THIS ACTIVITY WILL
DIMINISH. HAVE INCREASED POPS TO LIKELY ACROSS NW ZONES ALTHOUGH
MAY HAVE MADE THIS AREA SLIGHTLY LARGER THAN IT SHOULD BE. MOST
OF WESTERN ORANGE COUNTY SHOULD RECEIVE MEASUREABLE PRECIP. HAVE ALSO
EXTENDED SCHC POPS ACROSS THE AREA THROUGH 09Z WITH FORECAST
MODELS SUGGESTING THAT INSTABILITY REMAINS IN PLACE WHILE SLOWLY
WEAKENING OVERNIGHT AS COLD FRONT SLOWLY SINKS TO THE SE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A VIGOROUS UPPER TROUGH MOVING THROUGH THE GREAT LAKES WILL HELP
PUSH A COLD FRONT THROUGH THE AREA ON THURSDAY. A STRONG SHOT OF
MUCH COOLER AIR AND GUSTY WINDS CAN BE EXPECTED RIGHT BEHIND THE
FRONTAL PASSAGE. CONSIDERING THE STRENGTH OF THE COLD FRONT AND
TIMING OF PASSAGE IN THE MIDDAY/AFTERNOON HOURS...LOOKS LIKE WE
BUILD ENOUGH INSTABILITY FOR A MENTION OF ISOLATED
THUNDERSTORMS...BUT THUNDERSTORMS WOULD LIKELY OCCUR RIGHT AHEAD
AND ALONG THE FRONT. MODELS AGREE THAT THE BULK OF RAINFALL
OUTSIDE OF ANY CONVECTION OCCURS BEHIND THE FRONT IN A MORE STABLE
AIRMASS. LOOKS LIKE WE FALL SHORT OF WIND ADVISORY CRITERIA
THURSDAY AFTERNOON...BUT THIS WILL NEED TO BE WATCHED. TOOK A
BLEND OF MAV AND NAM MOS FOR HIGHS. IT'S A TRICKY CALL...OWING
MAINLY TO THE TIMING OF THE COLD FRONT AND CLOUDS THAT PRECEDE IT.
THE COLD FRONT EXITS TO THE EAST OF THE ENTIRE CWA BY 00Z FRIDAY
WITH ANY LINGERING SHOWERS ENDING EARLY IN THE EVENING. SKIES CLEAR
OUT...AND WINDS DIMINISH THROUGH THE NIGHT. OVERNIGHT LOWS WILL
AVERAGE AROUND 10-15 DEGREES BELOW NORMAL.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG ATLANTIC OCEAN FACING
BEACHES DUE TO SWELLS FROM TC MARIA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ZONAL FLOW ALOFT DEVELOPS OVER REGION FRIDAY AS AN UPPER LEVEL LOW
MOVES INTO THE CANADIAN MARITIMES. THIS WILL PUSH STRONG SURFACE
HIGH PRESSURE EASTWARD FROM THE GREAT LAKES INTO THE NORTHEAST CONUS
FRIDAY INTO SATURDAY. ZONAL FLOW WEAKENS DURING THE LATTER PART OF
THE WEEKEND...ALLOWING THE HIGH TO REMAIN OVER THE REGION SUNDAY AND
MONDAY BEFORE ITS PUSHES OFFSHORE TUESDAY. THIS WILL RESULT IN AN
EXTENDED PERIOD OF DRY WEATHER THROUGH TUESDAY.
HIGH TEMPS RUNNING 5 TO 10 DEGREES BELOW NORMAL EXPECTED FRIDAY
THROUGH SUNDAY UNDER STRONG COOL ADVECTION FROM THE HIGH TO OUR
WEST. HIGHS RANGE FROM THE LOW 60S OVER INTERIOR SECTIONS FRIDAY TO
THE UPPER 60S OVER THE NYC METRO. VERY CHILLY OVERNIGHT LOWS FRIDAY
NIGHT OVER THE LOWER HUDSON VALLEY...INTERIOR CT AND THE PINE
BARRENS...WHERE TEMPS WILL DROP INTO THE UPPER 30S TO AROUND 40.
SLOW WARMING TREND SATURDAY INTO SUNDAY WITH TEMPS A COUPLE OF
DEGREES WARMER EACH DAY. 1000-500MB THICKNESS BEGINS TO INCREASE
MONDAY WITH THE HIGH OVERHEAD...THEN RETURN FLOW DEVELOPS TUESDAY
WITH THE HIGH MOVING OFFSHORE. HIGH TEMPS WILL APPROACH NORMAL
MONDAY/TUESDAY...WITH LOWS A FEW DEGREES BELOW NORMAL.
NEXT CHANCE FOR ANY RAINFALL IS TUESDAY NIGHT...WHEN A WARM FRONT
APPROACHES FROM THE SOUTHWEST. THIS FRONT MIGHT BYPASS THE REGION TO
THE WEST...SO POPS ARE LIMITED TO SLIGHT CHANCE. A COLD FRONT
APPROACHES FROM THE WEST MIDWEEK...BUT MODELS DIFFER STRONGLY ON THE
STRENGTH OF ITS ASSOCIATED UPPER TROUGH THAT DIGS INTO THE OHIO
VALLEY BEHIND THE SURFACE FRONT. CONTINUED SLIGHT CHANCE POPS
WEDNESDAY AND WEDNESDAY NIGHT. TEMPS SLIGHTLY ABOVE NORMAL WEDNESDAY
WITH A WARM AIRMASS RETURNING TO THE REGION.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A COLD FRONT APPROACHES FROM THE NW TONIGHT...THEN CROSSES THE AREA
THURSDAY.
PRIMARILY VFR THROUGH THE TAF PERIOD. MONITORING AREA OF SHRA/TSRA
THAT IS DIMINISHING IN COVERAGE OVER EAST CENTRAL PA. CURRENTLY
APPEARS ON TRACK TO REACH FAR NW TERMINALS AROUND MIDNIGHT. HAVE
PUT A TEMPO FOR SHRA W/ A CB IN KSWF TAF TO REFLECT. STILL ENOUGH
UNCERTAINTY AS TO WHETHER WILL HOLD TOGETHER ENOUGH TO SUPPORT
THUNDER...SO HAVE NOT PUT IN A TS FOR NOW.
PATCHY FOG POSSIBLE AT ALL BUT KLGA AND KJFK OVERNIGHT...WITH
PROBABLE AREAS OF MVFR VISIBILITIES...WITH BEST CHANCE FOR MVFR
KHPN AND KGON. VERY LOW CHANCE OF IFR STRATUS COASTAL TERMINALS
OVERNIGHT - AROUND 10 PERCENT. SOME UNCERTAINTY WITH TIMING OF
COLD FRONT THURSDAY...WITH BEST CHANCE OF SHRA WITH AND A FEW
HOURS AFTER IT/S PASSAGE. FOR NOW GOING WITH LOW END VFR CEILINGS
WITH SHRA...BUT WOULD NOT BE SURPRISED IF THERE WERE SOME PATCHY
MVFR CEILINGS. CEILINGS LIFT LATE THURSDAY AFTERNOON/EARLY
THURSDAY EVENING.
WINDS SLOWLY BECOMING LIGHT AND VARIABLE THIS EVENING...HAVE
DELAYED ON SET OF THIS AT CITY AND COASTAL TERMINALS BASED ON
LATEST TRENDS IN OBSERVATIONS AND GUIDANCE. WINDS INCREASE AT
COASTAL TERMINALS TO 5-10 KT OUT OF THE SW A FEW HOURS AHEAD OF
THE FRONT LATE THURSDAY MORNING/EARLY THURSDAY AFTERNOON. ALL
TERMINALS SHOULD BECOME W 5-10 KT WITH THE FRONT...THEN NW AROUND
10 KT IMMEDIATELY AFTER IT/S PASSAGE. WINDS INCREASE TO 10-15KT
WITH GUSTS OF 20-25 KT WITHIN A COUPLE OF HOURS AFTER THE FRONT
MOVES THROUGH. CITY TERMINALS SHOULD SEE WINDS INCREASE FURTHER TO
15-20G25-30KT BY EARLY THURSDAY EVENING.
OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
THURSDAY NIGHT...SUB-VFR IN SHRA/TSRA EARLY THURSDAY EVENING.
GUSTY NW WINDS.
FRIDAY...VFR WITH GUSTY NW WINDS.
FRIDAY NIGHT-MONDAY...VFR.
&&
.MARINE...
SCA HAS BEEN POSTED FOR THURSDAY AFTERNOON AND NIGHT WITH GUSTY
WINDS BEHIND A COLD FRONT...THAT WILL BE ENTERING THE WATERS EARLY
IN THE AFTERNOON. COULD BE A GUST OR TWO NEAR GALE FORCE AS
WELL...BUT WILL LET LATER SHIFTS UPGRADE IF NECESSARY. STRONGEST
GUSTS LIKELY WOULDN'T LAST FOR A VERY LONG PERIOD.
WAVEWATCH CONTINUES TO BUILD SEAS DUE TO SWELL TOO QUICKLY. FEEL
THAT BY THE TIME WE CAN GET TO 5 FT ON THE OCEAN...WE'LL HAVE GUSTS
OVER 25KT ANYWAY.
POTENTIAL SMALL CRAFT ADVISORY WINDS/SEAS CONTINUE FRIDAY AND FRIDAY
EVENING WITH THE REGION UNDER A STRONG PRESSURE GRADIENT BETWEEN
HIGH PRESSURE TO OUR WEST AND TC MARIA WELL TO THE EAST. CONDITIONS
IMPROVE FRIDAY NIGHT. TRANQUIL CONDITIONS EXPECTED SATURDAY...THE
SCA CONDITIONS POSSIBLE SUNDAY THROUGH MONDAY WITH LONG PERIOD SWELLS
UNDER E-NE WINDS DRIVEN BY HIGH PRESSURE TO THE NORTH AND WAVE OF
LOW PRESSURE TO THE SOUTH.
&&
.HYDROLOGY...
ISOLD AMOUNTS LESS THAN 1/10 OF AN INCH OF RAINFALL IS EXPECTED
OVERNIGHT. RAINFALL AMOUNTS WITH THE COLD FRONT THURSDAY ARE
EXPECTED TO AVERAGE AROUND A QUARTER OF AN INCH. LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE IN THUNDERSTORMS. RIVERS AND STREAMS
SHOULD HOWEVER CONTINUE TO RECEDE THROUGH THE WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THURSDAY TO 6 AM EDT FRIDAY FOR
ANZ330-335-338-340-345-350-353-355-370.
&&Hazardous weather outlook, Sep 14, 9:39 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1039 PM EDT WED SEP 14 2011
NYZ075-080-081-178-179-160245-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1039 PM EDT WED SEP 14 2011
...RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-160245-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
1039 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-160245-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1039 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
MALOIT
In the hours before
Special weather statement, Sep 14, 10:37 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1137 PM EDT WED SEP 14 2011
NJZ002-NYZ067-150415-
ORANGE-WESTERN PASSAIC-
1137 PM EDT WED SEP 14 2011
...STRONG THUNDERSTORMS WILL IMPACT ORANGE AND WESTERN PASSAIC
COUNTIES...
AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
MILFORD TO FRANKLIN...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
MILFORD TO 9 MILES NORTHEAST OF HOPATCONG...AND MOVING NORTHEAST AT
25 MPH.
THESE STORMS WILL BE...
NEAR WEST MILFORD BY 1155 PM.
5 MILES SOUTHEAST OF PORT JERVIS BY MIDNIGHT.
NEAR UNIONVILLE BY 1205 AM.
NEAR WARWICK BY 1210 AM.
NEAR FLORIDA BY 1215 AM.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO NICKEL SIZE...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4151 7454 4151 7448 4153 7445 4128 7406
4102 7443 4104 7444 4104 7447 4102 7449
4103 7450 4107 7450 4108 7451 4119 7438
4134 7469 4138 7472
MALOITThunderstorm Wind, Orange
- When
- September 14, 11:08 PM EST
- Where
- Orange County, 0.47 mi E of Warwick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.251, -74.361
Tree limbs were reported down on top of wires on Oakland Avenue in Warwick.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349896.